Alert archive / Maryland / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 178, NWS Pittsburgh, PA

July 31, 2012Garrett County, Maryland

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 31, 2012, 12:56 PM EDT for Garrett County, Maryland. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 12:56 PM EDT (16:56 UTC)
Expired
Jul 31, 2012, 1:30 PM EDT
In force
34 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS51 KPBZ 311656
SVRPBZ
MDC023-311730-
/O.NEW.KPBZ.SV.W.0178.120731T1656Z-120731T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1256 PM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GARRETT COUNTY IN WESTERN MARYLAND...

* UNTIL 130 PM EDT

* AT 1250 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRANTSVILLE...MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   NEW
  GERMANY...        MERRILL...            BITTINGER...
  GRANTSVILLE...        PINEY GROVE...        FINZEL...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-68 IN MARYLAND BETWEEN MILE MARKERS 11 AND 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

&&

LAT...LON 3970 7894 3969 7894 3968 7895 3967 7895
      3954 7917 3968 7933 3973 7926 3973 7894
      3972 7893
TIME...MOT...LOC 1656Z 229DEG 15KT 3967 7916

$$
1 follow-up statement
185 
WWUS51 KPBZ 311721
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT TUE JUL 31 2012

MDC023-311731-
/O.EXP.KPBZ.SV.W.0178.000000T0000Z-120731T1730Z/
GARRETT MD-
121 PM EDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR GARRETT COUNTY EXPIRES AT 130
PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 3970 7894 3969 7894 3968 7895 3967 7895
      3954 7917 3968 7933 3973 7926 3973 7894
      3972 7893
TIME...MOT...LOC 1721Z 229DEG 15KT 3974 7906

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:48 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 31, 11:48 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 AM EDT TUE JUL 31 2012

.SYNOPSIS...
INCREASING HUMIDITY AND A SLOW MOVING LOW PRESSURE SYSTEM WILL
FUEL SCATTERED SHOWERS AND THUNDERSTORMS INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BASED ON BLEND OF RECENT RADAR DATA AND WRF-NMM MODEL OUTPUT,
HAVE CONTINUED FORECAST OF THUNDERSTORM CHANCES INCREASING TO
LIKELY FOR LATE AFTERNOON AND EARLY EVENING. WRF MODEL OUTPUT
SHOWS HAS SUCCESSFULLY FORECASTED ISOLATED THUNDERSTORMS NEAR THE
MOUNTAINS EARLY THIS AFTERNOON, SO EXPECT SCATTERED THUNDERSTORMS
TO DEVELOP NEXT IN THE LEE OF LAKE ERIE. WRF MODEL OUTPUT THEN
SHOWS THESE THUNDERSTORMS DEVELOPING INTO A SCATTERED BAND THAT
WILL MOVE SOUTHEASTWARD ACROSS MUCH OF THE UPPER OHIO VALLEY LATE
THIS AFTERNOON INTO EARLY EVENING.

SPC SHOWS RESTRICTED POTENTIAL FOR WIND GUSTS AND HAIL WITH THESE
STORMS DUE TO LIMITED VERTICAL WIND SHEAR, SO FOR NOW WILL NOT AUGMENT
WORDING.

MADE MINIMAL TEMPERATURE ADJUSTMENTS BASED ON RECENT GFS LAMP AND
MOS OUTPUT.

ADDED SLIGHT CHANCE OF THUNDERSTORMS TO AREAS MAINLY NORTH OF I-80
THIS MORNING PER LATEST RADAR TRENDS. ONLY MINOR ADJUSTMENTS WERE
MADE TO TEMPERATURES BASED ON CURRENT SURFACE OBSERVATIONS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
MODELS AGREE ON KEEPING ENOUGH LOW LEVEL MOISTURE AND INSTABILITY
IN PLACE WEDNESDAY FOR CONTINUED CHANCE POPS ESPECIALLY IN THE
SOUTHEAST RIDGES IN CLOSER PROXIMITY TO UPPER LEVEL TROUGH. LOWER
CHANCE ACROSS EASTERN OHIO. ECMWF AND GFS THEN BRING IN FAIRLY
DEEP DRYING FOR WEDNESDAY NIGHT AND THURSDAY UNDER SURFACE HIGH
PRESSURE AND NO MENTION OF PRECIP. WENT CLOSE TO GFS FOR
TEMPERATURES AS NAM SEEMS A BIT WARM.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SLIGHTLY UNSETTLED PATTERN FOR THE LONG TERM PORTION OF THE
FORECAST. TRENDED AWAY FROM THE ECMWF...WHICH SEEMED TO HANG A
FRONT OVER THE REGION MUCH LONGER THAN OTHER DETERMINISTIC/ENSEMBLE
MODELS. BEST CHANCE FOR RAIN APPEARS TO BE SUNDAY INTO SUNDAY
NIGHT...WITH SOME TIMING CONSENSUS FOR FRONT FROM GFS/CMC/GEFS.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL BEFORE THE FRONTAL
PASSAGE...RETURNING TO NORMAL BY SUNDAY AND MONDAY.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
HAVE INCLUDED A TEMPO GROUP FOR RESTRICTIONS IN THUNDERSTORMS
STARTING AROUND 19Z IN THE NORTH AND 23Z IN THE SOUTH AS
CONVECTIVE COMPLEX OVER MI MOVES SOUTHEAST. OUTFLOW FROM THIS
COMPLEX WILL LIKELY BE FOCUS FOR DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS.

OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
SCATTERED SHOWERS/STORMS ARE AGAIN EXPECTED ON WEDNESDAY...WITH
GENERALLY DRY CONDITIONS FOR THURSDAY AND FRIDAY. RESTRICTIONS WILL
BE POSSIBLE AGAIN IN SCATTERED SHOWERS/STORMS SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 31, 3:24 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 AM EDT TUE JUL 31 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-010730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
324 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 31, 12:10 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1210 PM EDT TUE JUL 31 2012

MDZ001-311645-
GARRETT MD-
1210 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GARRETT COUNTY...

AT 1207 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF KITZMILLER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  MOUNTAIN LAKE PARK... DEEP CREEK LAKE STATE PARK...
  KITZMILLER...         BLOOMINGTON...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3946 7910 3945 7910 3941 7913 3940 7916
      3939 7916 3938 7919 3936 7922 3935 7925
      3933 7926 3940 7941 3956 7931 3948 7906

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:10 PM EDTSpecial Weather StatementPBZGarrett35 min
Jul 31, 1:41 PM EDTSevere Thunderstorm WarningPBZGarrett34 min
Jul 31, 2:21 PM EDTSpecial Weather StatementPBZGarrett39 min
Jul 31, 5:41 PM EDTAreal Flood AdvisoryPBZGarrett3 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.